Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 15, 2021Pinal County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 15, 2021, 6:08 PM MST for Pinal County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 6:08 PM MST (01:08 UTC)
Expired
Jul 15, 2021, 7:00 PM MST
In force
52 min
Issued by
NWS Phoenix, AZ

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2310 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS85 KPSR 160108
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
608 PM MST Thu Jul 15 2021
 
AZZ547>553-555-558-160200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
608 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...

At 608 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 8 miles northeast of Apache Junction, moving
southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Coolidge,
Superior, Gold Canyon, Sun Lakes, East Mesa, Queen Creek, Gold Camp,
Lost Dutchman State Park, Goldfield, San Tan Village Mall, San Tan
Valley, Seville, Freestone Park and Florence Junction.

This includes the following highways...
AZ Interstate 10 between mile markers 159 and 182.
US Highway 60 between mile markers 182 and 234.
AZ Route 87 between mile markers 136 and 170.

LAT...LON 3346 11159 3357 11143 3356 11119 3346 11104
      3328 11099 3318 11114 3306 11134 3298 11161
      3304 11179 3332 11201
TIME...MOT...LOC 0108Z 313DEG 11KT 3349 11144 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:52 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 3:52 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
352 PM MST Thu Jul 15 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Scattered to numerous thunderstorms are expected over northern
and eastern Arizona through the middle of next week with less
coverage over the lower elevations. However, storm chances are
anticipated to expand into southeast California by Sunday. Storms
will be capable of producing both locally heavy rain and strong
winds. Temperatures overall will remain close to average.

&&

.DISCUSSION...
Thunderstorm activity is on the increase this afternoon over
northern and eastern AZ - and even some development starting
within our CWA. A weak positively tilted short wave/perturbation
over northeast AZ may be aiding the development. That feature is
anticipated to track southward and then possibly westward across
southern AZ Friday. With substantial moisture availability, storms
will be capable of localized heavy rainfall. For our forecast
area, the most likely area for flash flooding will be over our
higher terrain - and especially burn scar areas. Thus, a Flash
Flood Watch remains in effect. In fact, with continued moisture
availability and indications from some of the CAMs, we decided to
extend the Watch another 24 hours (goes through Friday evening).
But, that doesn't mean the Watch area is the only place we could
see flash flooding. In addition to the rainfall, there is strong
wind potential as well. The HREF depicts 50-70% likelihood of
35mph+ winds tonight over south-central AZ and 30-50% for Friday
afternoon/evening. Severe potential (58 mph+) is much lower (HREF
prob <10%) but not out of the question (very localized wet
downburst scenario). Otherwise, storm activity today/tonight and
Friday will most likely remain east of the Lower Colorado River
Valley.

Over the weekend, the western CONUS and adjacent Pacific becomes
more amplified with high pressure initially becoming centered
roughly near the 4 Corners and then over the UT/CO/WY border by
late Sunday. Broadly, there will be an easterly component to the
steering flow which will help spread storm potential into
southeast California. Moisture availability looks to remain fairly
steady as well. Temperatures will remain roughly near normal. As
an aside, Hurricane Felicia is far removed from our region and
will move even further away as it tracks westward.

There is potential for next week to be another active monsoon
week, especially if an upper level trough develops over Texas
early next week. Models generally support a Rex Block setting up
across the Rockies and the Plains States with the high center
shifting northward a bit and a weak low developing to our east.
This scenario could bring increased mid level east northeasterly
flow which has in some past monsoon seasons led to organized MCSs
tracking across portions of Arizona. We will definitely need to
keep an eye on this potential as it could bring further heavy
rain/flooding threats as well as widespread strong to severe
winds. It is too far our in time to pick which day/s that may
happen. There is another tropical disturbance brewing far to the
southeast of AZ and there are hints in the model data that some of
its moisture may eventually track into the Gulf of California.
But, it would most likely just serve to keep enhanced moisture
conditions going.

Temperatures through the first half of next week may rise slightly
due to the strengthening high. But, with ample boundary layer
moisture in place and some cloudiness from time to time, it
appears unlikely there will be any excessive heat episodes.
Overall, daily highs should mostly top out in a 105-110 degree
range across the western deserts to 103-106 degrees across the
south- central Arizona deserts.

&&

.AVIATION...Updated at 2310z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Isolated thunderstorms have developed across western and northern
parts of the Phoenix area. Expect this activity to continue
through early evening, with the potential for locally heavy rain,
erratic outflow winds with gusts up to 35 kt, and temporarily
lowered CIGs and reduced visibilities. Given the limited/random
coverage, confidence in any individual site being directly
impacted by thunderstorms is low. But outflow winds are likely to
continue to lead to sudden wind shifts over the next few hours.

Thunderstorm potential decreases overnight with typical easterly
winds eventually expected to take hold. Also expecting a quieter
day on Friday with west winds developing by late afternoon, amidst
lingering SCT-BKN mid-high level clouds with CIGs AOA 14K ft.
Another round of isolated showers and thunderstorms is possible
late Friday afternoon and evening, but timing currently appears to
be later than today, with impacts generally expected after 00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts near 20-25 kt, and slight
weakening overnight. Shower and thunderstorm activity is expected
to remain east of the Colorado River with minimal impacts
expected at KIPL/KBLH other than a few high clouds.

&&

.FIRE WEATHER...
Sunday through Thursday:
Temperatures will generally be near seasonal averages as monsoon
moisture remains in place over the region. Storm activity is
anticipated to spread to southeast California by early next week.
Any storms that form will have good potential to produce wetting
rain. Threats from storms will continue to involve locally heavy
rainfall and flooding while an increase in strong winds looks
possible starting Sunday or Monday. Significant flooding may be
experienced on previously burned areas of Gila County. Min RH
levels are expected to remain in the 20-30% range most areas
(30-40% higher terrain of south-central AZ). Max RH levels will be
35-55% most places (60-90% higher terrain of south-central AZ).
Apart from thunderstorms, winds will favor familiar diurnal
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday evening for AZZ545-547-552-
     555>558-560>563.

CA...None.
&&

DISCUSSION...AJ/Kuhlman
AVIATION...Percha/AD
FIRE WEATHER...AJ/Kuhlman

In the hours before

Local storm report, Jul 15, 5:22 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 NE MESA               33.46N 111.77W
07/15/2021  E0.25 INCH       MARICOPA           AZ   PUBLIC

            SUSTAINED WINDS OF 30 MPH GUSTING TO 50 MPH
            WITH HAIL.

&&

GL
Local storm report, Jul 15, 5:23 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
523 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     4 NNW EAST MESA         33.47N 111.72W
07/15/2021  M72 MPH          MARICOPA           AZ   AWOS

            AWOS STATION KFFZ MESA FALCON FLD.

&&

GL
Local storm report, Jul 15, 5:29 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     7 N EAST MESA           33.51N 111.69W
07/15/2021  M61 MPH          MARICOPA           AZ   MESONET

            MESONET STATION SRP10 6.5 N EAST MESA (SRP).

&&

GL
Special weather statement, Jul 15, 5:33 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM MST Thu Jul 15 2021

AZZ533-160115-
Central La Paz AZ-
533 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
615 PM MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Vicksburg Junction, or 49 miles west of Tonopah,
moving northeast at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
County.
This includes AZ Interstate 10 between mile markers 41 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3347 11379 3358 11390 3367 11383 3371 11366
      3367 11359 3359 11352 3350 11365
TIME...MOT...LOC 0033Z 241DEG 9KT 3355 11378

JS
Special weather statement, Jul 15, 5:43 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM MST Thu Jul 15 2021

AZZ547-557-160130-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
543 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 543 PM MST, Doppler radar was tracking a strong thunderstorm over
Canyon Lake, or 9 miles southeast of Sugarloaf Mountain, moving
east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3353 11138 3360 11152 3366 11140 3362 11129
      3352 11134
TIME...MOT...LOC 0043Z 245DEG 12KT 3356 11146

JS
Special weather statement, Jul 15, 6:08 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
608 PM MST Thu Jul 15 2021

AZZ547>553-555-558-160200-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
608 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
700 PM MST...

At 608 PM MST, Doppler radar was tracking a strong thunderstorm near
Canyon Lake, or 8 miles northeast of Apache Junction, moving
southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Coolidge,
Superior, Gold Canyon, Sun Lakes, East Mesa, Queen Creek, Gold Camp,
Lost Dutchman State Park, Goldfield, San Tan Village Mall, San Tan
Valley, Seville, Freestone Park and Florence Junction.

This includes the following highways...
AZ Interstate 10 between mile markers 159 and 182.
US Highway 60 between mile markers 182 and 234.
AZ Route 87 between mile markers 136 and 170.

LAT...LON 3346 11159 3357 11143 3356 11119 3346 11104
      3328 11099 3318 11114 3306 11134 3298 11161
      3304 11179 3332 11201
TIME...MOT...LOC 0108Z 313DEG 11KT 3349 11144

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:06 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 15, 5:07 PM MSTSpecial Weather StatementPSR38 min
Jul 15, 5:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Jul 15, 5:33 PM MSTSpecial Weather StatementPSRLa Paz42 min
Jul 15, 5:43 PM MSTSpecial Weather StatementPSR47 min
Jul 15, 6:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 16, 8:54 AM MSTSpecial Weather StatementPSRPinal36 min
Jul 16, 9:48 AM MSTSpecial Weather StatementPSR27 min
Jul 16, 11:21 AM MSTAreal Flood AdvisoryPSRMaricopa111 min
Jul 16, 2:56 PM MSTSpecial Weather StatementPSRGila34 min
Jul 16, 3:27 PM MSTSpecial Weather StatementPSR33 min
Jul 16, 3:37 PM MSTSpecial Weather StatementPSRGila38 min
Jul 16, 4:39 PM MSTSpecial Weather StatementPSRGila36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.